South Carolina, 2017Damaging Wind in South Carolina, August 13, 2017
August 13, 2017 · NWS CHS · 1 event in 1 county or zone
Sufficient instability helped drive thunderstorm activity with notable outflow boundaries between high pressure offshore and a weak trough inland.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Sufficient instability helped drive thunderstorm activity with notable outflow boundaries between high pressure offshore and a weak trough inland.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 13, 2:02 PM EST, 1 hour 53 minutes earlier.
Area forecast discussion, Aug 13, 2:02 PM EST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
302 PM EDT Sun Aug 13 2017
.SYNOPSIS...
The area will remain situated between an inland trough and
Atlantic high pressure through the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Convection has been pretty shallow so far this afternoon,
despite modest instability and a robust sea breeze circulation.
GOES-16 low/mid-level water vapor imagery suggest some mid-
level subsidence may be occurring within a subtle dry pocket
extending from near Charleston southwest into south-central
Georgia. Still anticipate some interaction with convection
developing across the Midlands later this afternoon and possible
boundary collisions with additional convective cells that spark
ahead of the sea breeze. Activity should diminish quickly this
evening as instability wanes with the loss of insolation.
However, with a moist, summer time airmass in place, some low-
end mentionable pops will be held onto well into early Monday
morning.
Diurnal cumulus will diminish this evening with thin cirrus
meandering through through from time to time aloft. Expect
mostly clear to partly cloudy skies with lows dropping into the
mid 70s inland to around 80 at the beaches. There are signals
that some low stratus could develop across south-central Georgia
early Monday and make a run for interior portions of Southeast
Georgia right around daybreak. This will have to be watched
carefully, but confidence in this scenario is too low to augment
the sky forecast attm.
&&
.SHORT TERM /MONDAY THROUGH WEDNESDAY/...
The area will remain between an inland trough and offshore high
pressure at the surface. High pressure will also build aloft. Deep
moisture should persist through the period and in general the best
rain chances should be across South Carolina closer to low pressure.
A few strong to severe pulse-type storms are possible each afternoon
but overall the chance appears low given the lack of significant
bulk shear. Locally heavy rainfall will be possible however given
the deep moisture and relatively light wind fields in place.
Probably the main sensible weather highlight this period will be the
high heat index values. High temperatures will generally warm
through the period, staying above normal with mainly lower to mid
90s during the day and mid to upper 70s at night, with heat indices
peaking near 105 degrees away from the immediate coast each
afternoon.
&&
.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
Heights aloft will be on the rise through the second half of the
week as stronger ridging develops across the Southeast. Low level
flow will shift nearly due west in response to a surface ridge axis
pushing into the area from the south, and temps will gradually climb
through the period. Have generally sided with the warmer guidance
given the pattern, bringing inland areas into the the mid-90s Friday
and Saturday. Despite the downsloping pattern, enough moisture will
remain to justify near climo pops most afternoons.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Primary concerns:
* Tstm impacts
VFR. KCLX radar shows showers/tstms beginning to develop across
inland areas. Latest data suggest most of this will remain west
of the terminals, although it may be close enough to KCHS for a
VCTS. No direct impacts are anticipated attm, but trends are
being monitored. An area of stratus could move into interior
Southeast Georgia early Monday, but should remain west of KSAV.
Extended Aviation Outlook: Afternoon/early evening showers/tstms
each day.
&&
.MARINE...
Tonight: No concerns with southerly breezes less than 15 kt and
seas 2-3 ft.
Monday through Friday: The coastal waters will remain on the western
periphery of Atlantic high pressure through the period, keeping
generally southwest winds and minor swell in place. Tropical
Depression 8 is expected to strengthen into a Tropical Storm as it
passes well east of the local water Monday and Tuesday. Stay tuned
to advisories from the National Hurricane Center for the latest on
this system.
&&
.EQUIPMENT...
NOAA Weather Radio All Hazards station WWH-25 (162.425 MHz)
broadcasting out of Metter, GA, remains off the air until
further notice due to a long-duration phone outage. Return to
service is unknown at this time.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.
&&
Hazardous weather outlook, Aug 13, 8:55 AM EST, 7 hours before
Hazardous Weather Outlook
National Weather Service Charleston SC
955 AM EDT Sun Aug 13 2017
AMZ330-350-352-354-374-GAZ114>119-137>141-141400-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-Tattnall-Evans-Inland Bryan-Coastal Bryan-Inland Chatham-
Coastal Chatham-Long-Inland Liberty-Coastal Liberty-Inland McIntosh-
Coastal McIntosh-
955 AM EDT Sun Aug 13 2017
This Hazardous Weather Outlook is for Atlantic coastal waters and
southeast Georgia.
.DAY ONE...Today and Tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Spotter assistance is not anticipated at this time.
GAZ087-088-099>101-SCZ040-042>045-047>052-141400-
Jenkins-Screven-Candler-Bulloch-Effingham-Allendale-Hampton-
Inland Colleton-Dorchester-Inland Berkeley-Inland Jasper-Beaufort-
Coastal Colleton-Charleston-Coastal Jasper-Tidal Berkeley-
955 AM EDT Sun Aug 13 2017
...ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND
EVENING...
This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.
.DAY ONE...Today and Tonight.
Severe Thunderstorms: Scattered showers and thunderstorms will
develop across much of Southeast South Carolina and Southeast Georgia
this afternoon and linger into the early evening hours. A few of
these thunderstorms will have the potential to become severe with
damaging winds in excess of 60 mph. Locally heavy rainfall and
frequent cloud to ground lightning will also possible. The risk for
severe thunderstorms will be greatest between 2 pm and 7 pm.
Be prepared to take action should threatening weather approach or if
a warning is issued for your location. Stay tuned to NOAA Weather
Radio, tv or your local news source for the latest statements and
warnings from the National Weather Service.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
The probability for widespread hazardous weather is low.
.SPOTTER INFORMATION STATEMENT...
Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.
In the hours before
Special weather statement, Aug 13, 1:44 PM EST, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Charleston SC
244 PM EDT SUN AUG 13 2017
SCZ045-050-131915-
Inland Berkeley-Charleston-
244 PM EDT SUN AUG 13 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON AND
BERKELEY COUNTIES...
At 244 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Awendaw, or 11 miles west of McClellanville,
moving north at 10 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Awendaw.
LAT...LON 3297 7964 3303 7975 3315 7972 3309 7955
TIME...MOT...LOC 1844Z 200DEG 7KT 3306 7967Special weather statement, Aug 13, 3:54 PM EST, 1 minute before
Special Weather Statement
National Weather Service Charleston SC
454 PM EDT SUN AUG 13 2017
SCZ047-048-051-132145-
Inland Jasper-Coastal Jasper-Beaufort-
454 PM EDT SUN AUG 13 2017
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BEAUFORT AND JASPER
COUNTIES...
At 453 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm near Coosawhatchie, or near Ridgeland, moving
east at 10 mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of this storm include...
Beaufort, Ridgeland, Clarendon, Grahamville, Coosawhatchie, Old
House, Laurel Bay and Sheldon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3268 8083 3249 8069 3239 8095 3257 8107
3264 8093 3262 8092 3262 8090 3266 8087
TIME...MOT...LOC 2053Z 251DEG 9KT 3255 8091
DPBThunderstorm Wind, Jasper
- When
- August 13, 3:55 PM EST to 3:56 PM EST
- Where
- Jasper County, 1.5 mi SSW of Tillman
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 32.450, -81.110
The South Carolina Highway Patrol reported a tree down in the 7600 Block of Deerfield Road. The tree came down due to thunderstorm outflow.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Colorado, August 13, 20171 death · 1 injured · 1 event
- Flood and Damaging Winds in Texas, August 13, 2017$2.5 million · 104 kt wind · 4 events
- Hail and Damaging Winds in Nebraska, August 13 to 14, 2017$475,000 · 1.5 in hail · 11 events
- Flash Flooding and Hail in Nebraska, August 13, 2017$50,000 · 3 in hail · 22 events
- Hail in Colorado, August 13, 2017$20,000 · 2.75 in hail · 3 events
- Tornado and Hail in Texas, August 13, 2017EF0 · 16 events
- Flash Flood and Hail in New Mexico, August 13, 2017$3,000 · 1.75 in hail · 9 events
- Rip Current in New Jersey, August 13, 20171 injured · 1 event
- Rip Current in Delaware, August 13, 20171 injured · 1 event
- Hail in South Dakota, August 13, 20171.75 in hail · 7 events
- Heavy Rain in North Carolina, August 13, 20176 events
- Heavy Rain in Virginia, August 13, 20174 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 717564.